Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Mobile, AL

January 30, 1999Clarke County, Alabama

NWS Mobile, AL issued this flash flood warning at Jan 30, 1999, 12:18 PM CST for Clarke County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 1999, 12:18 PM CST (18:18 UTC)
Expired
Jan 30, 1999, 2:30 PM CST
In force
2 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 301821
FFWMOB
ALC025-302030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1218 PM CST SAT JAN 30 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLARKE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 230 PM CST

* AT 1217 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE
  CAMPBELL AND THOMASVILLE COMMUNITIES...WHICH ARE MOVING SLOWLY
  EAST NORTHEAST.

* THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS IN THE BASHI CREEK AREAS BETWEEN CAMPBELL AND
  THOMASVILLE.

  DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS |SUBJECT TO FLOODING!

  DURING HEAVY RAINS... KEEP CHILDREN AWAY FROM STORM DRAINS...
  WATER CATCHMENTS... AND WATERWAYS. SHALLOW... GENTLY FLOWING WATER
  CAN BECOME A RAGING TORRENT IN A MATTER OF MINUTES.

GJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 9:35 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 30, 9:35 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
935 AM CST SAT JAN 30 1999

SURFACE DATA SHOWS A WARM FRONT...MARKING SHARP DEWPOINT
DISCONTINUITY DRAPING ACROSS FLASH FLOOD WATCH AREA WITH DEWPOINTS
AROUND 19C/67F ALONG IMMEDIATE COAST.  WARMFRONT INTERSECTS A SLOW
MOVING COLD FRONT NORTH OF POE EXTENDING S TO THE E OF LCH AND ON
INTO THE GULF.  IN THE WARM SECTOR...OVER SE MS AND SW AL...SURFACE
BASED(S/B) CAPES WERE ON THE ORDER OF 1000/1500 J/KG WITH S/B LIS
-4/-6.  DEEP WARM ADVECTION OFF GULF HAS PRODUCED A TROPICAL
ENVIRONMENT WITH PWS 1.8 INCHES.  INSTABILITY AND LIFT IS ALSO
MAXIMIZED AS FORECAST AREA WILL BECOME UNDER THE INFLUENCE OF RRQ OF
75 KT MID LEVEL JET ROTATING AROUND N TX UPPER LOW AND TEMPS COOL A
COUPLE DEGREES C. STRONGER MID LEVEL HEIGHTS FROM FL INTO THE
NORTHERN PLAINS SUPPORTS ENHANCED LIFT AS THIS SETS UP DIVERGENCE IN
THE WIND FIELD.  SATELLITE SHOWS COOLING CLOUD TOPS OFF SE LA IN
FAVORABLE SECTOR. WITH ALL THIS WOULD RECOMMEND AN UPDATE IN COASTAL
ZONE POPS TO CATEGORICAL TODAY AS THIS AREA SLOWLY MOVES NE. ISOLATED
SEVERE STORMS ARE STILL POSSIBLE WITH DEGREE OF INSTABILITY. WILL
MONITOR FOR EXTENSION OF FFA FOR COAST LATER IN THE DAY.

RADAR PRECIP ALGORITHMS...A FEW HIGHER GROUND TRUTH PRECIP REPORTS IN
THE FLASH FLOOD WATCH AREA INDICATE 5.81 AT WAYNESBORO...6.10 AT
BUCKATUNNA...AND 3.4 AT THOMASVILLE SUGGEST THE RADAR TO BE
UNDERESTIMATING PRECIP FIELDS BY 1 TO 2 INCHES. WILL BE WATCHING THIS
CAREFULLY AS NEXT WAVE OF PRECIP MOVES INTO THESE AREAS...FOR WARNING
CONCERNS. OUTSIDE OF SOME PONDING OF WATER...NO MAJOR FLOODING
PROBLEMS AS OF YET.  GROUND IS SATURATED IN SPOTS THO.  10

In the hours before

Special weather statement, Jan 30, 6:30 AM CST, 5 hours 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-311200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHEAST MS...SOUTHWEST AL...AND NORTHWEST FL
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST SAT JAN 30 1999

...FLASH FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST MISSISSIPPI AND
MUCH OF SOUTHWEST ALABAMA TODAY...

...POTENTIAL FOR ADDITIONAL HEAVY RAINFALL THROUGH TONIGHT...

A VERY SLOW MOVING LOW PRESSURE AREA OVER EASTERN TEXAS THIS MORNING
WILL CONTINUE TO PULL RELATIVELY WARM...MOIST AND UNSTABLE AIR INTO
THE REGION THROUGH TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW
PRESSURE WILL MOVE EAST OUT OF TEXAS TO EASTERN MISSISSIPPI BY AROUND
SUNRISE SUNDAY. IN ADVANCE OF THIS FRONT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO OCCUR. OVERNIGHT...MOST OF SOUTHEAST MISSISSIPPI AND
MUCH OF THE INTERIOR SECTIONS OF SOUTHWEST ALABAMA RECEIVED 1 UP TO
LOCALLY 4 INCHES OF RAINFALL. ADDITIONAL RAINFALL TOTALS OF 1 TO 3
INCHES...LOCALLY UP TO 5 INCHES...WILL BE POSSIBLE OVER THE SAME
REGION TODAY THROUGH TONIGHT. AS A RESULT...FLASH FLOODING WILL BE A
POSSIBILITY...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. FLOOD/FLASH
FLOOD PRECAUTIONS SHOULD BE MADE. MOTORISTS SHOULD NOT DRIVE THROUGH
FLOODED AREAS. WHILE NEARLY ALL LOCATIONS IN SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA WILL LIKELY SEE RAINFALL
THROUGH TONIGHT...HEAVIEST RAINS AND GREATEST FLASH FLOODING
POTENTIAL WILL GENERALLY BE ALONG AND NORTH OF A WIGGINS...
LUCEDALE...EVERGREEN...LUVERNE LINE.

IN ADDITION TO THE HEAVY RAINFALL AND FLOOD POTENTIAL...THERE IS ALSO
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY OVER SOUTHEASTERN
MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA. STRONG VERTICAL WIND
PROFILES...COMBINED WITH AFTERNOON HEATING AND MODERATE INSTABILITIES
WILL PROVIDE THE INGREDIENTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE (TONIGHT)
SATURDAY NIGHT...BUT THE SEVERE THREAT WILL END BY THIS EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY AND TONIGHT...PRIMARILY DUE TO THE HEAVY RAINFALL
AND FLASH FLOOD POTENTIAL.
Special weather statement, Jan 30, 6:30 AM CST, 5 hours 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-311200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHEAST MS...SOUTHWEST AL...AND NORTHWEST FL
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST SAT JAN 30 1999

...FLASH FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST MISSISSIPPI AND
MUCH OF SOUTHWEST ALABAMA TODAY...

...POTENTIAL FOR ADDITIONAL HEAVY RAINFALL THROUGH TONIGHT...

A VERY SLOW MOVING LOW PRESSURE AREA OVER EASTERN TEXAS THIS MORNING
WILL CONTINUE TO PULL RELATIVELY WARM...MOIST AND UNSTABLE AIR INTO
THE REGION THROUGH TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW
PRESSURE WILL MOVE EAST OUT OF TEXAS TO EASTERN MISSISSIPPI BY AROUND
SUNRISE SUNDAY. IN ADVANCE OF THIS FRONT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO OCCUR. OVERNIGHT...MOST OF SOUTHEAST MISSISSIPPI AND
MUCH OF THE INTERIOR SECTIONS OF SOUTHWEST ALABAMA RECEIVED 1 UP TO
LOCALLY 4 INCHES OF RAINFALL. ADDITIONAL RAINFALL TOTALS OF 1 TO 3
INCHES...LOCALLY UP TO 5 INCHES...WILL BE POSSIBLE OVER THE SAME
REGION TODAY THROUGH TONIGHT. AS A RESULT...FLASH FLOODING WILL BE A
POSSIBILITY...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. FLOOD/FLASH
FLOOD PRECAUTIONS SHOULD BE MADE. MOTORISTS SHOULD NOT DRIVE THROUGH
FLOODED AREAS. WHILE NEARLY ALL LOCATIONS IN SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA WILL LIKELY SEE RAINFALL
THROUGH TONIGHT...HEAVIEST RAINS AND GREATEST FLASH FLOODING
POTENTIAL WILL GENERALLY BE ALONG AND NORTH OF A WIGGINS...
LUCEDALE...EVERGREEN...LUVERNE LINE.

IN ADDITION TO THE HEAVY RAINFALL AND FLOOD POTENTIAL...THERE IS ALSO
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY OVER SOUTHEASTERN
MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA. STRONG VERTICAL WIND
PROFILES...COMBINED WITH AFTERNOON HEATING AND MODERATE INSTABILITIES
WILL PROVIDE THE INGREDIENTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE (TONIGHT)
SATURDAY NIGHT...BUT THE SEVERE THREAT WILL END BY THIS EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY AND TONIGHT...PRIMARILY DUE TO THE HEAVY RAINFALL
AND FLASH FLOOD POTENTIAL.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 11:35 AM CSTFlash Flood WarningMOBChoctaw2 hr
Jan 30, 12:01 PM CSTFlash Flood WarningMOBWashington2 hr
Jan 30, 2:55 PM CSTFlash Flood WarningMOBChoctaw, Washington95 min
Jan 30, 3:08 PM CSTSevere Thunderstorm WarningMOBChoctaw67 min
Jan 30, 4:41 PM CSTFlash Flood WarningMOBChoctaw, Washington79 min

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.